Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 4, 2017, 2:32 PM EDT for Dauphin County, Lebanon County, Schuylkill County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 2:32 PM EDT (18:32 UTC)
- Expired
- Aug 4, 2017, 3:15 PM EDT
- In force
- 43 min
- Issued by
- NWS State College, PA
Counties Dauphin County, PA, Lebanon County, PA, Schuylkill County, PA
The radar
The State College radar (KCCX), 131 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170
WWUS81 KCTP 041832
SPSCTP
Special Weather Statement
National Weather Service State College PA
232 PM EDT FRI AUG 4 2017
PAZ057>059-041915-
Lebanon PA-Dauphin PA-Schuylkill PA-
232 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 315 PM EDT...
At 232 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Pine Grove to near Lykens to Linglestown.
Movement was northeast at 20 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Hummelstown, Hershey, Pottsville, Minersville, Palmyra, Colonial
Park, Annville, Harrisburg, Linglestown, Progress, St. Clair,
Lemoyne, New Cumberland, Lawnton, Valley View, Rutherford, Port
Carbon, Fredericksburg, Klingerstown and Paxtang.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4051 7632 4049 7644 4046 7638 4026 7657
4024 7689 4026 7690 4029 7692 4034 7692
4067 7669 4074 7646 4071 7611
TIME...MOT...LOC 1832Z 237DEG 16KT 4059 7636 4052 7664 4033 7682
$$
RXRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:05 AM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 4, 11:05 AM EDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service State College PA 1105 AM EDT Fri Aug 4 2017 .SYNOPSIS... Warm and more humid conditions will prevail for the rest of today until a strong cold front pushes east through the region tonight, bringing cooler and drier conditions for the weekend. Unseasonably cool weather will continue into early next week. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... Airmass becoming primed for the development of scattered to numerous showers and some strong to severe TSRA from 17Z through 02Z Sat along and in advance of a strong cold front...currently near the Indiana/Ohio border. SPC's Slight Risk for severe TSRA covers all but our far eastern zones where a marginal risk is in effect. Primary, initial concern for SVR TSRA should be across the Susq Valley and Northcentral Mountains where the best combination of high cape and moderately stg llvl shear will produce 0-1 km EHIs of 1-2 m2/s2. These values of EHI will support some isolated supercells with a chc for an isolated EF0/EF1 tornado. Little change made to pops and temps for this afternoon. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/... Storms may persist after dark (00-06z Sat) given degree of large-scale ascent with vigorous upper level system and seasonably strong surface cold front. A blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch rainfall amounts along/ahead of cold FROPA ending 06z Sat. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Models are in good agreement with an unseasonably strong cold front on the doorstep of western PA by late Friday afternoon. They also agree in generating impressive instability with the added ingredient of increasing deep layer shear later in the day. The area is outlooked for a SLIGHT risk of severe storms, and at first glance it looks like the main cold front will be entering the region after max heating with waning instability. But the guidance is hinting at a pre-frontal trough developing over west-central PA which is used to act as a focus for developing convection during the afternoon. Additionally, the GFS/ECMWF paint a relatively broad area of enhanced low level EHI's by afternoon and evening which should support scattered supercells and even an isolated tornado. So anticipate scattered convection to kick off in the early afternoon with the main show later in the day through the evening. Following the cold front, Saturday will turn significantly cooler with just the chance of a few showers/thunderstorms as the still strong mid summer sun and relatively cold air aloft combine to support steepening lapse rates with daytime heating. With the upper shortwave expected to begin shearing out to our north, models suggest the best chance for a shower will be over the higher elevations of the west and north. Sunday will be dry and unseasonably cool as high pressure slides over the state. The cooler than normal conditions look to continue for much of next week. A new shortwave is made to approach for Monday. The ECMWF shows a stronger trough and even a well developed surface low racing through the state during the day. The GEFS shows a weaker inverted surface trough and a much flatter wave aloft. The ECENS agrees with its deterministic counterpart showing a well organized surface low. A model blend for POPs yields a fairly wet day as the new surge of showers pushes through the area during the day. Drier air is slated to return for midweek as the frontal system is moved off to our east. From Wed-Thu there is some disagreement with rainfall potential. The GFS/GEFS are wetter under a flatter upper zonal flow regime while the ECMWF keeps us mainly dry until the end of the week. Too early to tease out the details at this time. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... Daytime heating should pop convection around the entire area in the aftn, but the more certain timing for TSRA will be late in the aftn and through the entire evening. This will be due to the passage of a cold front. The front will drag along and ts/shra will likely linger near/over the eastern terminals through much of the night. Will knock the mentions of thunder out after 04Z west and 09Z east. .OUTLOOK... Sat-Sun...No sig wx. Mon...Showers likely, chance of thunderstorms. Tue...Chance of showers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Gartner NEAR TERM...Lambert SHORT TERM...La Corte/Steinbugl LONG TERM...La Corte/Steinbugl AVIATION...Dangelo/Lambert
Hazardous weather outlook, Aug 4, 1:55 PM EDT, 37 minutes before
Hazardous Weather Outlook National Weather Service State College PA 155 PM EDT Fri Aug 4 2017 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-057-063-064-051800- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams- 155 PM EDT Fri Aug 4 2017 ...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. In addition, training of several thunderstorms over a given location could lead to locally heavy rain of over one inch in just 30 minutes. This heavy rain could produce minor flooding of poor drainage areas and some small streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ058-059-065-066-051800- Schuylkill-Lebanon-York-Lancaster- 155 PM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated strong thunderstorms with brief gusty winds of 40 to 50 mph and up to dime size hail are expected this afternoon and this evening. Training of several thunderstorms over a given location could lead to locally heavy rain of over one inch in just 30 minutes. This heavy rain could produce minor flooding of poor drainage areas and some small streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, Aug 4, 1:19 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service State College PA
119 PM EDT FRI AUG 4 2017
PAZ025-034-041745-
Bedford PA-Blair PA-
119 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND BLAIR
COUNTIES UNTIL 145 PM EDT...
At 119 PM EDT, Doppler radar indicated a strong thunderstorm over
Blue Knob State Park, moving northeast at 10 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Blue Knob State Park, Roaring Spring, Osterburg, Ski Gap, Queen,
Claysburg, East Freedom and Blue Knob Ski Resort.
LAT...LON 4018 7869 4021 7868 4026 7864 4028 7865
4028 7864 4031 7864 4035 7861 4037 7856
4041 7856 4033 7836 4013 7856
TIME...MOT...LOC 1719Z 214DEG 8KT 4022 7858
RXRSpecial weather statement, Aug 4, 1:46 PM EDT, 46 minutes before
Special Weather Statement National Weather Service State College PA 146 PM EDT FRI AUG 4 2017 PAZ004-041830- Warren PA- 146 PM EDT FRI AUG 4 2017 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN COUNTY UNTIL 230 PM EDT... At 145 PM EDT, Doppler radar indicated strong thunderstorms along a line extending from near Wattsburg to near Grand Valley. Movement was northeast at 35 mph. Pea size hail and wind gusts up to 50 mph are possible. Locations impacted include... Lottsville, Youngsville, Enterprise, Columbus, Spring Creek, Garland, Grand Valley, Sugar Grove and Bear Lake. LAT...LON 4200 7915 4162 7952 4163 7961 4199 7961 TIME...MOT...LOC 1745Z 206DEG 33KT 4204 7979 4167 7954 RXR
Special weather statement, Aug 4, 1:47 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service State College PA
147 PM EDT FRI AUG 4 2017
PAZ058-041830-
Schuylkill PA-
147 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
230 PM EDT...
At 145 PM EDT, Doppler radar indicated a strong thunderstorm near
Wanamakers, moving north at 15 mph.
Dime size hail and winds in excess of 45 mph are possible.
Locations impacted include...
Tamaqua, Snyders, Hometown, Coaldale, New Ringgold and Port Clinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If boating on or swimming in an area lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4073 7578 4070 7581 4064 7598 4063 7600
4058 7601 4059 7604 4087 7597 4086 7594
4081 7589 4073 7576
TIME...MOT...LOC 1745Z 199DEG 13KT 4063 7590
LambertSpecial weather statement, Aug 4, 1:51 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service State College PA
151 PM EDT FRI AUG 4 2017
PAZ057-059-063-065-041830-
York PA-Cumberland PA-Lebanon PA-Dauphin PA-
151 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF DAUPHIN...YORK...
CUMBERLAND...AND LEBANON COUNTIES UNTIL 230 PM EDT...
At 150 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Dehart Dam to Siddonsburg. Movement was
northeast at 20 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Hummelstown, Lower Allen, Steelton, Hershey, Enola, Mechanicsburg,
Camp Hill, Palmyra, Colonial Park, Middletown, Harrisburg, New
Cumberland, Linglestown, Progress, Lemoyne, Lawnton, Siddonsburg,
Hogestown, Dillsburg and Bressler-Enhaut-Oberlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4031 7702 4033 7691 4036 7694 4036 7700
4047 7695 4049 7695 4061 7691 4061 7689
4063 7686 4062 7684 4065 7680 4066 7670
4052 7649 4019 7659 4009 7709
TIME...MOT...LOC 1750Z 215DEG 19KT 4045 7685 4015 7699
RXRLocal storm report, Aug 4, 2:20 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 1 ENE CARLISLE 40.21N 77.19W
08/04/2017 CUMBERLAND PA 911 CALL CENTER
LARGE TREES DOWN BLOCKING 2600 BLOCK OF ROUTE 11.
NUMEROUS TREES DOWN ACROSS COUNTY
&&
EVENT NUMBER CTP1701323
HEADSpecial weather statement, Aug 4, 2:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
232 PM EDT FRI AUG 4 2017
PAZ057>059-041915-
Lebanon PA-Dauphin PA-Schuylkill PA-
232 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 315 PM EDT...
At 232 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Pine Grove to near Lykens to Linglestown.
Movement was northeast at 20 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Hummelstown, Hershey, Pottsville, Minersville, Palmyra, Colonial
Park, Annville, Harrisburg, Linglestown, Progress, St. Clair,
Lemoyne, New Cumberland, Lawnton, Valley View, Rutherford, Port
Carbon, Fredericksburg, Klingerstown and Paxtang.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4051 7632 4049 7644 4046 7638 4026 7657
4024 7689 4026 7690 4029 7692 4034 7692
4067 7669 4074 7646 4071 7611
TIME...MOT...LOC 1832Z 237DEG 16KT 4059 7636 4052 7664 4033 7682
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:36 PM EDT | Special Weather Statement | CTP | Franklin | 39 min |
| Aug 4, 8:51 AM EDT | Special Weather Statement | CTP | McKean | 69 min |
| Aug 4, 1:03 PM EDT | Special Weather Statement | CTP | Adams, Cumberland, Perry | 42 min |
| Aug 4, 1:19 PM EDT | Special Weather Statement | CTP | Bedford | 26 min |
| Aug 4, 1:46 PM EDT | Special Weather Statement | CTP | Warren | 44 min |
| Aug 4, 1:47 PM EDT | Special Weather Statement | CTP | Schuylkill | 43 min |
| Aug 4, 1:51 PM EDT | Special Weather Statement | CTP | Dauphin | 39 min |
| Aug 4, 2:26 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lebanon | 3 hr |
| Aug 4, 2:36 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 54 min |
| Aug 4, 2:51 PM EDT | Special Weather Statement | CTP | Union | 39 min |
| Aug 4, 2:52 PM EDT | Special Weather Statement | CTP | Fulton | 23 min |
| Aug 4, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Northumberland, Sullivan, Union | 61 min |
| Aug 4, 3:19 PM EDT | Special Weather Statement | CTP | Fulton | 26 min |
| Aug 4, 3:26 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 79 min |
| Aug 4, 3:42 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Schuylkill | 82 min |
| Aug 4, 3:46 PM EDT | Special Weather Statement | CTP | Huntingdon | 29 min |
| Aug 4, 3:58 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Sullivan | 47 min |
| Aug 4, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 56 min |
| Aug 4, 4:14 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 46 min |
| Aug 4, 4:18 PM EDT | Special Weather Statement | CTP | Bedford | 27 min |
| Aug 4, 4:24 PM EDT | Special Weather Statement | CTP | Elk, McKean | 36 min |
| Aug 4, 4:28 PM EDT | Special Weather Statement | CTP | Clinton | 32 min |
| Aug 4, 4:30 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin | 75 min |
| Aug 4, 4:33 PM EDT | Special Weather Statement | CTP | Juniata | 42 min |
| Aug 4, 4:42 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria | 33 min |
| Aug 4, 4:47 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Clearfield | 43 min |
| Aug 4, 4:58 PM EDT | Special Weather Statement | CTP | Bedford, Fulton | 32 min |
| Aug 4, 5:15 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 37 min |
| Aug 4, 5:24 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton | 51 min |
| Aug 4, 5:28 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 62 min |
| Aug 4, 5:36 PM EDT | Tornado Warning | CTP | Fulton | 39 min |
| Aug 4, 5:44 PM EDT | Special Weather Statement | CTP | Clinton | 46 min |
| Aug 4, 5:51 PM EDT | Special Weather Statement | CTP | Potter | 39 min |
| Aug 4, 5:59 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter, Tioga | 61 min |
| Aug 4, 6:18 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton, Huntingdon | 57 min |
| Aug 4, 6:29 PM EDT | Areal Flood Advisory | CTP | Franklin, Fulton, Huntingdon | 3 hr |
| Aug 4, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Tioga | 61 min |
| Aug 4, 6:50 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 40 min |
| Aug 4, 7:08 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Juniata, Perry | 67 min |
| Aug 4, 7:12 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming, Tioga | 2 hr |
| Aug 4, 7:17 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 43 min |
| Aug 4, 7:36 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 54 min |
| Aug 4, 7:50 PM EDT | Special Weather Statement | CTP | Sullivan | 55 min |
| Aug 4, 7:55 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk | 80 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.